FDA: Supplements, meds can be dangerous mix

November 4, 2014
FDA: supplements, meds can be dangerous mix
Combination can alter drug absorption, agency warns.

(HealthDay)—Taking vitamins or other dietary supplements along with medication can be dangerous, the U.S. Food and Drug Administration warns.

Dietary can alter the absorption and metabolism of prescription and over-the-counter medications, the FDA said.

"Some dietary supplements may increase the effect of your medication, and other dietary supplements may decrease it," Robert Mozersky, a medical officer at the FDA, explained in an agency news release.

For example, the supplement St. John's Wort can make less effective, the FDA reported. Both the herbal supplement ginkgo biloba and vitamin E can thin blood. Mixing either supplement with the prescription blood thinner warfarin or aspirin could increase the risk of internal bleeding or stroke, the report said.

Dietary supplements are widely used in the United States. The U.S. Centers for Disease Control and Prevention's 2005-2008 National Health and Nutrition Examination Survey found that roughly 72 million people in the United States who are on a also took some type of .

Although many people take supplements to make sure they get proper nutrition, the FDA said there is no substitute for eating a healthy diet, and products labeled as "natural" or "herbal" are not necessarily harmless.

"Natural does not always mean safe," Mozersky said. This is particularly true for children, he added.

"Parents should know that children's metabolisms are so unique, that at different ages they metabolize substances at different rates. For kids, ingesting dietary supplements together with other medications make adverse events a real possibility," Mozersky explained.

People planning to have surgery should inform their doctor of every medication and supplement they use. It may be necessary to stop taking supplements a few weeks before an operation to avoid potentially serious changes in heart rate, blood pressure or bleeding risk, the FDA said.

Women who are pregnant or breast-feeding should also talk to their doctor about any supplements they take.

"The bottom line is, before you take any dietary supplement or medication—over-the-counter or prescription—discuss it with your health care professional," Mozersky said. The FDA added the following tips for consumers:

  • Every time you visit the doctor, bring a list of all the dietary supplements and medications you take. This list should include dosages and frequency.
  • Tell your doctor if your health has changed, including any recent illnesses, surgeries or other procedures. You should also tell your doctor if you are pregnant or breast-feeding.

Explore further: FDA warns consumers of dangers of the stimulant DMAA

More information: The U.S. National Center for Complementary and Alternative Medicine has more about the safe use of herbal supplements.

Related Stories

FDA warns consumers of dangers of the stimulant DMAA

April 15, 2013
(HealthDay)—The U.S. Food and Drug Administration is attempting to halt distribution of dietary supplements that contain the stimulant dimethylamylamine (DMAA), following reports of illness and death associated with these ...

Cancer patients should not hesitate to speak with their doctors about dietary supplements

October 22, 2014
Many cancer patients use dietary supplements such as vitamins, minerals and herbs or other botanicals but often don't tell their doctor.

Study finds high percentage of recalled dietary supplements still have banned ingredients

October 21, 2014
About two-thirds of FDA recalled dietary supplements analyzed still contained banned drugs at least 6 months after being recalled, according to a study in the October 22/29 issue of JAMA.

Steer clear of dietary supplements for concussions: FDA

August 27, 2014
(HealthDay)— As the fall sports season starts and young players face the risk of concussions, the U.S. Food and Drug Administration warns that dietary supplements that claim to prevent, treat or cure concussions are untested, ...

Liver injury caused by herbals, dietary supplements rises in study population

September 4, 2014
New research shows that liver injury caused by herbals and dietary supplements increased from 7% to 20% in a U.S. study group over a ten-year period. According to the study published in Hepatology, a journal of the American ...

Nutritionist offers advice on vitamins, dietary supplements

June 13, 2014
Before taking a daily vitamin or dietary supplement, you might want to think about what you're really consuming, says a Kansas State University human nutritionist.

Recommended for you

State-level disclosure laws affect patients' eagerness to have their DNA tested

December 12, 2017
Different types of privacy laws in U.S. states produce markedly different effects on the willingness of patients to have genetic testing done, according to a new study co-authored by an MIT professor.

Babies born during famine have lower cognition in midlife

December 12, 2017
Hunger and malnutrition in infancy may lead to poor cognitive performance in midlife, according to a new study.

'Man flu' may be real

December 11, 2017
The much-debated phenomenon of "man flu" may have some basis in fact, suggests an article published in the Christmas issue of The BMJ.

Full moon linked to increased risk of fatal motorcycle crashes

December 11, 2017
The full moon is associated with an increased risk of fatal motorcycle crashes in the United States, the United Kingdom, Canada and Australia, finds a study in the Christmas issue of The BMJ.

Social media trends can predict tipping points in vaccine scares

December 11, 2017
Analyzing trends on Twitter and Google can help predict vaccine scares that can lead to disease outbreaks, according to a study from the University of Waterloo.

Study suggests being proud may protect against falls in older people

December 11, 2017
Contrary to the old saying "pride comes before a fall", the opposite appears to be true, according to a study published in the Christmas issue of The BMJ.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.